Illinois, 2006

Flash Flood and Hail in Illinois, September 11 to 12, 2006

September 11 to 12, 2006 · NWS DVN · 9 events in 5 counties and zones

Low pressure interacted with a moist to near tropical atmosphere as it moved from northwest Missouri into southeast Iowa during maximum heating. A line of thunderstorms developed along the Mississippi River and moved into Illinois.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure interacted with a moist to near tropical atmosphere as it moved from northwest Missouri into southeast Iowa during maximum heating. A line of thunderstorms developed along the Mississippi River and moved into Illinois. Outflow boundaries from these storms provided the focus for additional storm development into the evening and overnight hours. The combination of slow moving storms and storms moving over the same areas lead to high rainfalls and one case of localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 11, 2:10 PM CST, 28 minutes earlier.

Area forecast discussion, Sep 11, 2:10 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT MON SEP 11 2006

.SYNOPSIS...
SURFACE LOW AT 19Z WAS OVER NORTHEAST MISSOURI WITH INVERTED TROUGH
EXTENDING NORTHEAST THROUGH EASTERN IA. A WARM FRONT ARCED NORTHEAST
THEN EAST FROM THE LOW THROUGH FAR SE IA INTO CENTRAL IL. AT UPPER
LEVELS...POSITIVE TILT TROUGH AXIS EXTENDED FROM ONTARTIO TO CENTRAL
PLAINS. MAIN LOW WAS OVER ND/MN BORDER WITH SEVERAL EMBEDDED
SHORTWAVES IN CYCLONIC FLOW. ONE STRONG SHORTWAVE WAS LIFTING NE OUT
OF CWA TOWARD LAKE MI...WHILE ANOTHER WAS MOVING THROUGH KS AND A
MORE VIGOROUS PIECE OF ENERGY WAS DROPING SOUTH ALONG SD/WY BORDER.
AT H8...LOW WAS OVER EAST CENTRAL IA WITH DRY PUNCH BEHIND GREAT
LAKES SHORTWAVE CREATING CLEARING OF IFR CLOUDS AND DESTABILIZATION
HELPING TO FEED DEVELOPING THUNDERSTORMS OVER SE IA INTO W CENTRAL
IL. UPPER LOW PRESSURE TO DOMINATE THROUGH MID WEEK...FOLLOWED BY
RIDGING LATE WEEK AND YET ANOTHER STRONG UPPER LOW TO IMPACT AREA
OVER WEEKEND.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY...
IMMEDIATE CONCERN IS STRONG TO SEVERE THUNDERSTORMS POPPING UP AHEAD
OF SURFACE LOW IN NE MO...SE IA...AND W CENTRAL IL WHERE SUNSHINE
BROKE OUT THIS AFTERNOON. THIS THREAT WILL END BY EVENING WTIH
NIGHTTIME STABILIZATION. BROAD DEEP CYCLONIC FLOW TO LINGER
OVERNIGHT WITH CIGS AND VISBILITIES GOING TO IFR AND AREAS OF LIFR
DUE TO ABUNDANT MOISTURE LINGERING. THREAT OF HEAVY RAINFALL ALONG
HIGHWAY 20 CORRIDOR HAS ENDED AS MAIN DEFORMATION ZONE PRECIPITATION
AXIS AT H8 HAS SHIFTED INTO WI. WRF/NAM HAD BEST HANDLE ON SHORT
TERM TRENDS AND GENERALLY USED THROUGH MON. SHORTWAVE OVER HIGH
PLAINS IS PROGGED TO PHASE WITH LOW OVER ND/MN AS IT DROPS S-SE
ACROSS EASTERN IA ON TUESDAY. QG FORCING WILL HAVE PLENTY OF
LINGERING LOW LEVEL MOISTURE TO PRODUCE SCATTERED SHOWERS AND
CONTINUED CHANCE POPS. LINGERING CLOUDS AND MOISTURE WILL LIMIT
DIURNAL SWING WITH LOWS IN 50S AND 60S AND HIGHS TUE MAINLY IN
60S...CLOSE TO MAV GUIDANCE.

..SHEETS..

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
LINGERING SHRA OR SPRINKLES GOING TUESDAY NIGHT AS UPPER LOW MOVES
ACROSS THE AREA. THERE IS STILL SOME DISAGREEMENT ON WHETHER OR NOT
ANY SPRINKLES/SHRA WILL OCCUR ON MONDAY. LOW LEVEL LAPSE RATES
BECOME QUITE STEEP SO IT IS IN THE REALM OF POSSIBILITY. FOR NOW
WILL CONTINUE WITH A DRY FCST. FOG A POSSIBILITY WED NIGHT/THURSDAY
MORNING AS CALM WINDS AND COOLER TEMPS INTERACT WITH THE DAMP
GROUND. WILL LEAVE MENTION OF FOG OUT FOR NOW BUT LATER SHIFTS WILL
NEED TO RE-EVALUATE POTENTIAL FOR FOG WED NIGHT.

DRY WX FOR THURSDAY/FRIDAY AS UPPER RIDGE EXITS THE AREA ALLOWING
RETURN SOUTHERLY FLOW TO DEVELOP. SHOULD SEE TEMPS CLIMB TO AROUND
OR SLIGHTLY ABOVE NORMAL COME FRIDAY. RESPECTABLE WAA/MOISTURE
TRANSPORT DEVELOPS FRIDAY NIGHT WITH THE STRONGEST WEST OF THE CWFA.
STILL THIS MAY BE ENOUGH TO GENERATE SOME WAA SHRA ACROSS THE
SOUTHWEST THIRD OF THE CWFA. STRENGTH OF THE WAA ON SATURDAY SHOULD
POP SOME DIURNAL CONVECTION SO WILL CONTINUE WITH THE SILENT 20 POPS.

A FAIRLY IMPRESSIVE SYSTEM TO AFFECT THE AREA NEXT WEEKEND. TIMING
DIFFERENCES EXIST IN ALL MODELS BUT THE NEXT STRONG COLD FRONT
SHOULD SWEEP THROUGH THE AREA IN THE SUN NIGHT/MONDAY TIME PERIOD
AND HAVE THEREFORE GONE WITH SCHC OR CHC POPS.  ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEEETS/08
Hazardous weather outlook, Sep 11, 11:46 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1246 PM CDT MON SEP 11 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121800-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1246 PM CDT MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
SOUTH OF INTERSTATE 80 IN ILLINOIS...EAST OF A LINE FROM WAPELLO
TO FARMINGTON IN SOUTHEAST IOWA...AND OVER CLARK COUNTY IN NORTHEAST
MISSOURI.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON IN A WARM
AND MOIST AIRMASS AHEAD OF A LOW PRESSURE SYSTEM IN SOUTH CENTRAL
IOWA. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE MAIN
THREATS BEING HAIL UP TO NICKEL SIZE AND DAMAGING WIND GUSTS IN
THE SLIGHT RISK AREA. AN ISOLATED TORNADO IS POSSIBLE...
MAINLY WHERE STORMS MAY INTERACT WITH A SURFACE WARM FRONT SOUTH
OF INTERSTATE 80 IN ILLINOIS.

THERE IS A LOW RISK FOR FLASH FLOODING ALONG THE HIGHWAY 20
CORRIDOR IN EASTERN IOWA AS ADDITIONAL SHOWERS FALL OVER NEARLY
SATURATED SOILS. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 PM
FOR BUCHANAN...DELAWARE AND DUBUQUE COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN NEXT SATURDAY NIGHT AND
SUNDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE THUNDERSTORMS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED BY MID AFTERNOON OVER WEST
CENTRAL ILLINOIS AND FAR NORTHEAST MISSOURI.

SHEETS

The radar

The Quad Cities radar (KDVN), 143 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 2 hail, 1 flash flood. Local standard time, as filed.

Hail, Hancock

When
September 11, 2:38 PM CST
Where
Hancock County, La Harpe
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Sheriff department reported penny size hail.

Heavy Rain, McDonough

When
September 11, 3:38 PM CST to 4:25 PM CST
Where
McDonough County, Bushnell
Reported by
TRAINED SPOTTER
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Minor street flooding in town with rainfall estimated at 2 to 3 inches per hour.

Hail, McDonough

When
September 11, 3:40 PM CST
Where
McDonough County, 3 mi N of Bushnell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

A spotter reported penny size hail.

Heavy Rain, McDonough

When
September 11, 5:00 PM CST to 7:00 PM CST
Where
McDonough County, Adair
Reported by
TRAINED SPOTTER
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

A spotter reported a foot of nearly stationary water on U.S. 136. This location in town is well known for poor drainage during heavy rainfall.

Heavy Rain, McDonough

When
September 11, 6:10 PM CST
Where
McDonough County, Industry
Reported by
TRAINED SPOTTER
Coordinates
40.583, -90.967

A spotter reported 1 inch of rain since 1800 CST September 10th.

Heavy Rain, Henry

When
September 11, 8:45 PM CST to 11:00 PM CST
Where
Henry County, 2 mi N of Geneseo
Reported by
LAW ENFORCEMENT
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

City police reported water collecting on highway 82 north of town.

Heavy Rain, Rock Island

When
September 11, 9:35 PM CST to 10:45 PM CST
Where
Rock Island County, Milan
Reported by
UNKNOWN
Coordinates
40.600, -90.500

Street flooding was reported at the intersection of 4th Avenue and U.S. 67 in town.

Flash Flood, Henry

When
September 11, 10:30 PM CST to September 12, 1:00 AM CST
Where
Henry County, 5 mi S of Andover
Reported by
TRAINED SPOTTER
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

A spotter reported 6 inches of water flowing over a paved township road south of town.

Heavy Rain, Mercer

When
September 12, 6:00 AM CST
Where
Mercer County, 2 mi N of New Windsor
Reported by
TRAINED SPOTTER
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

A spotter reported 4.50 inches of rain since 1800 CST September 11th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534097, 5534098, 5534099, 5534100, 5533267, 5533268, 5533269, 5533326, 5533327.